Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2017, 2:38 AM EDT for 4 counties in North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 2:38 AM EDT (06:38 UTC)
- Expired
- May 28, 2017, 3:18 AM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 147 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:55 AM EDT | TSTM WND DMG | 4 Wsw Linwood, NC | ONE TREE WAS REPORTED DOWN ON A RESIDENCE ALONG SEVEN OAKS DRIVE. |
| May 28, 3:00 AM EDT | TSTM WND DMG | 4 Sse Lexington, NC | ONE TREE WAS REPORTED DOWN ACROSS BECKS CHURCH ROAD NEAR BRIGGSTOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:55 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
243
WUUS52 KRAH 280638
SVRRAH
NCC057-123-151-167-280745-
/O.NEW.KRAH.SV.W.0080.170528T0638Z-170528T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
238 AM EDT SUN MAY 28 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Davidson County in central North Carolina...
Montgomery County in central North Carolina...
Randolph County in central North Carolina...
Stanly County in central North Carolina...
* Until 345 AM EDT
* At 237 AM EDT, severe thunderstorms were located along a line
extending from near Mocksville to near Harrisburg, moving east at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, North Carolina Zoo, Thomasville and Biscoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3583 8048 3585 8039 3597 8039 3603 8014
3601 8004 3592 8004 3590 7954 3552 7955
3551 7977 3528 7971 3516 7962 3514 8003
3519 8011 3516 8022 3521 8025 3519 8051
TIME...MOT...LOC 0637Z 276DEG 38KT 3586 8056 3529 8063
HAIL...<.75IN
WIND...60MPH
$$
773 follow-up statements
363
WWUS52 KRAH 280705
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
305 AM EDT SUN MAY 28 2017
NCC057-123-151-167-280745-
/O.CON.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
305 AM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR DAVIDSON...NORTHERN MONTGOMERY...RANDOLPH AND NORTHEASTERN STANLY
COUNTIES...
At 304 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Thomasville to near Lexington to
near Rockwell, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Badin Lake,
North Carolina Zoo, and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3573 8041
3585 8040 3585 8039 3597 8039 3603 8014
3601 8004 3592 8004 3590 7954 3552 7955
3551 7977 3528 7971 3540 8037
TIME...MOT...LOC 0704Z 270DEG 39KT 3596 8018 3578 8020 3553 8030
HAIL...<.75IN
WIND...60MPH
$$
77556
WWUS52 KRAH 280713
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
313 AM EDT SUN MAY 28 2017
NCC123-167-280721-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Montgomery NC-Stanly NC-
313 AM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
NORTHEASTERN STANLY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled for Montgomery and Stanly Counties.
LAT...LON 3600 8026 3600 8022 3601 8021 3603 8014
3601 8004 3592 8004 3590 7954 3555 7956
3556 8012 3557 8022 3572 8033 3579 8031
3599 8032
TIME...MOT...LOC 0711Z 273DEG 37KT 3592 8010 3580 8011 3564 8021
$$
NCC057-151-280745-
/O.CON.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Davidson NC-Randolph NC-
313 AM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR DAVIDSON AND RANDOLPH COUNTIES...
At 311 AM EDT, severe thunderstorms were located along a line
extending from near Thomasville to 8 miles east of Lexington to near
High Rock Lake, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
High Point, Asheboro, Lexington, Randleman, Thomasville, Linwood,
Archdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3600 8026 3600 8022 3601 8021 3603 8014
3601 8004 3592 8004 3590 7954 3555 7956
3556 8012 3557 8022 3572 8033 3579 8031
3599 8032
TIME...MOT...LOC 0711Z 273DEG 37KT 3592 8010 3580 8011 3564 8021
HAIL...<.75IN
WIND...60MPH
$$
77921
WWUS52 KRAH 280718
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
318 AM EDT SUN MAY 28 2017
NCC057-151-280728-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Davidson NC-Randolph NC-
318 AM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR DAVIDSON AND RANDOLPH COUNTIES
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3600 8026 3600 8022 3601 8021 3603 8014
3601 8004 3592 8004 3590 7954 3555 7956
3556 8012 3557 8022 3572 8033 3579 8031
3599 8032
TIME...MOT...LOC 0716Z 276DEG 38KT 3591 8003 3579 8004 3563 8014
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 AM EDT, 8 minutes earlier.
Area forecast discussion, May 28, 2:30 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 230 AM EDT Sun May 28 2017 .SYNOPSIS... Several upper level disturbances will combine with a surface trough to bring a chance of thunderstorms through Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 230 AM EDT Sunday... Early this morning... the current cluster of storms continued to produce wind damage as it crossed I-77 from Statesville to near Charlotte. Warnings are possible if these storms do not weaken as they cross the Yadkin River. Additional weak convection was developing east from this cluster along the old outflow over the south half of the Triad. It appears that some of the storms will make it into portions of the Piedmont and Sandhills. We will monitor for possible warnings. Today and Tonight... A slight risk of severe storms again this afternoon and evening. The chance of thunderstorms today will depend on many factors including the current convection and the placement of outflows to begin the day. We should see plenty of clearing and resultant strong heating today allowing for a good recovery. Surface dew points in the mid to upper 60s combined with highs of 85-90 should lead to MLCapes in the 1500 to 2000 J/KG mid to late afternoon. At least scattered thunderstorms should develop this afternoon and linger into the evening. The SPC outlook highlights much of the area in a slight risk. Damaging winds and large hail will be the primary hazards. Highs today should recover into the mid 80s to lower 90s. Lows tonight will continue warmer than average, in the mid to upper 60s with a lingering slight chance overnight given the approaching front from the NW. && ..SHORT TERM /Monday and Monday Night/... As of 230 AM EDT Sunday... Monday and Monday night: A marginal to slight risk of severe storms expected again Monday afternoon and evening, mainly in the eastern counties. A cold front is forecast to push into the region Monday and Monday evening. Timing of the front is in question, but the slower models may be best. However, any convective outflows may be the main thing to watch for additional strong to locally severe storms Monday afternoon and evening. Both the GFS and EC are in reasonable agreement with the placement of the forecast highest instability and suggest that MLCAPE values could again reach the 1500 to 2000 J/kg range, mainly over the Coastal Plain, where heating may be best. Highs should reach the mid to upper 80s with dew points in the upper 60s. This area should also be in the region of strongest shear with 35-40kt of WSW flow expected (0-6 km). The main threats should be large hail and damaging wind gusts. && .LONG TERM /Tuesday through Saturday/... As of 230 PM EDT Saturday... Closed low will move slowly east across SE Canada and NE U.S. through the period. Central NC will find itself near the base of the associated upper trough and accompanying strong belt of westerlies extending south into the region. While there is generally good agreement on the synoptic scale pattern, sensible weather next week will be greatly influenced by the many shortwave disturbances that are forecast to track through the region within the low amplitude west-southwesterly flow aloft between the aforementioned closed low to the north and the subtropical ridge to our south. Additionally, the exact evolution of these disturbances timing/track/magnitude) will likely play a role in the location of a nearby sfc boundary that's forecast to stall across the SE states. Thus, expect pops near to above climo each day, dependent on difficult to time disturbances, with convection likely to exhibit a diurnal trend. Expect seasonable temperatures with highs ranging from lower 80s north to mid/upper 80s south. Lows in the 60s. && .AVIATION /06Z Sunday through Wednesday/... As of 1245 AM EDT Sunday... A chance of showers/thunderstorms will continue through 09z-12z as the new line of storms emerges off the Blue Ridge shortly. Otherwise, generally VFR conditions expected tonight and Sunday morning. There should be additional storms again Sunday afternoon and night, with any TAF site having a 50/50 chance of a period of storms. All told, outside of convection, VFR conditions are expected through the 24 hour TAF period, although there could be patches of MVFR fog in the predawn at locations which do receive rain. Outlook: There be a chance of mainly late day storms Monday through Wednesday as a cold front slowly approaches from the west and potentially stalls over the area. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...CBL AVIATION...Badgett/MLM
Hazardous weather outlook, May 28, 12:49 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1249 AM EDT Sun May 28 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-281145- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1249 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms capable of producing large hail and damaging winds will be possible during the afternoon and evening hours on both Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 9:43 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT SAT MAY 27 2017
NCZ021-280245-
Forsyth NC-
943 PM EDT SAT MAY 27 2017
...A strong thunderstorm will affect portions of Forsyth County Until
1045 PM EDT...
At 942 PM EDT, Doppler radar was tracking A strong thunderstorm over
Fairview, moving southeast at 20 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Walkertown, Rural
Hall, Stanleyville, Pfafftown, Belews Lake and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3600 8025 3600 8033 3597 8039 3599 8042
3601 8042 3603 8045 3606 8046 3606 8047
3605 8049 3607 8051
TIME...MOT...LOC 0142Z 300DEG 18KT 3634 8072
VINCENTSpecial weather statement, May 27, 10:26 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1026 PM EDT SAT MAY 27 2017
NCZ021>023-038-039-280345-
Guilford NC-Alamance NC-Forsyth NC-Randolph NC-Davidson NC-
1026 PM EDT SAT MAY 27 2017
...A line of strong thunderstorms will affect portions of Guilford...
northwestern Alamance...Forsyth...northwestern Randolph and Davidson
Counties Until 1145 PM EDT...
At 1026 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Pine Hall to near
Winston-Salem to near Harmony. Movement was southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Asheboro,
Lexington, Randleman, Thomasville, Kernersville and Clemmons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.
LAT...LON 3614 8044 3621 8045 3626 8035 3624 7933
3591 7958 3577 7980 3561 8024 3568 8033
3572 8033 3574 8046 3583 8049 3584 8039
3588 8042 3589 8037 3593 8037 3599 8042
3601 8042 3606 8046 3605 8051 3609 8052
TIME...MOT...LOC 0226Z 295DEG 29KT 3628 8002 3609 8035 3592 8081
77Special weather statement, May 27, 11:45 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1145 PM EDT SAT MAY 27 2017
NCZ022>024-039-040-280500-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
1145 PM EDT SAT MAY 27 2017
...A line of strong thunderstorms will affect portions of
southeastern Guilford...Chatham...southern Alamance...Randolph and
southern Orange Counties Until 100 AM EDT...
At 1144 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles south of
McLeansville to 7 miles northeast of Randleman to 8 miles south of
Thomasville. Movement was southeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Chapel Hill, Asheboro, Graham, Randleman, Pittsboro, Siler City,
North Carolina Zoo, Carrboro, Goldston and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.
LAT...LON 3584 8005 3593 7981 3608 7965 3597 7900
3563 7913 3554 7932 3553 7932 3552 7934
3551 7975 3567 8006
TIME...MOT...LOC 0344Z 296DEG 21KT 3600 7964 3591 7974 3577 8009
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:43 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| May 27, 10:26 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 79 min |
| May 27, 11:45 PM EDT | Special Weather Statement | RAH | Chatham, Randolph | 75 min |
| May 28, 3:09 AM EDT | Special Weather Statement | RAH | Guilford | 51 min |
| May 28, 7:15 PM EDT | Special Weather Statement | RAH | Stanly | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.